Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2017, 4:00 AM CDT for 4 counties in Minnesota. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 4:00 AM CDT (09:00 UTC)
- Expired
- Jul 22, 2017, 5:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:00 AM CDT | HAIL 1 | 3 N Lawndale, MN | HEAVY RAIN AND WIND. SOME LARGE HAIL. |
| Jul 22, 4:12 AM CDT | TSTM WND GST 53 | 1 Se Dunvilla, MN | PERSONAL WEATHER STATION. TIME ESTIMATED FROM RADAR. |
| Jul 22, 4:20 AM CDT | TSTM WND DMG | 4 E Pelican Rapids, MN | LIDA GREENS GOLF COURSE SUSTAINED NUMEROUS DAMAGED TREES WITH BRANCHES AS LARGE AS 8 INCHES IN DIAMETER BROKEN OFF. TIME ESTIMATED FROM RADAR. |
| Jul 22, 4:26 AM CDT | HAIL 1.5 | Maplewood State Park, MN | HAIL TO PING BALL SIZE OR LARGER FELL ACROSS NORTHERN MAPLEWOOD TOWNSHIP. A FEW LARGE TREES BLOWN DOWN AT THE STATE PARK. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
416
WUUS53 KFGF 220900
SVRFGF
MNC005-027-111-167-221000-
/O.NEW.KFGF.SV.W.0116.170722T0900Z-170722T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
400 AM CDT SAT JUL 22 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in northwestern Minnesota...
Otter Tail County in west central Minnesota...
Northeastern Wilkin County in west central Minnesota...
Southwestern Becker County in northwestern Minnesota...
* Until 500 AM CDT.
* At 400 AM CDT, a severe thunderstorm was located near Barnesville,
or 26 miles southwest of Detroit Lakes, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rollag around 405 AM CDT.
Pelican Rapids around 420 AM CDT.
Erhard and Dunvilla around 425 AM CDT.
Lake Lida around 430 AM CDT.
Maplewood State Park around 440 AM CDT.
This includes Interstate 94 in Minnesota between mile markers 21 and
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4655 9666 4689 9621 4667 9518 4611 9556
TIME...MOT...LOC 0900Z 287DEG 32KT 4666 9635
HAIL...1.00IN
WIND...60MPH
$$
TG3 follow-up statements
812
WWUS53 KFGF 220925
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
425 AM CDT SAT JUL 22 2017
MNC027-220935-
/O.CAN.KFGF.SV.W.0116.000000T0000Z-170722T1000Z/
Clay MN-
425 AM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4645 9641 4676 9599 4667 9518 4611 9556
TIME...MOT...LOC 0925Z 293DEG 33KT 4653 9604
$$
MNC005-111-167-221000-
/O.CON.KFGF.SV.W.0116.000000T0000Z-170722T1000Z/
Otter Tail MN-Wilkin MN-Becker MN-
425 AM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR OTTER TAIL...EAST CENTRAL WILKIN AND SOUTH CENTRAL BECKER
COUNTIES...
At 425 AM CDT, a severe thunderstorm was located near Pelican Rapids,
or 17 miles north of Fergus Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Edwards around 430 AM CDT.
Maplewood State Park around 435 AM CDT.
Star Lake and Big McDonald Lake around 440 AM CDT.
Dent and Phelps around 445 AM CDT.
Amor around 450 AM CDT.
This includes Interstate 94 in Minnesota between mile markers 35 and
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4645 9641 4676 9599 4667 9518 4611 9556
TIME...MOT...LOC 0925Z 293DEG 33KT 4653 9604
HAIL...1.00IN
WIND...60MPH
$$
TG965
WWUS53 KFGF 220932
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
432 AM CDT SAT JUL 22 2017
MNC005-167-220942-
/O.CAN.KFGF.SV.W.0116.000000T0000Z-170722T1000Z/
Wilkin MN-Becker MN-
432 AM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILKIN AND SOUTH
CENTRAL BECKER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4637 9620 4672 9589 4672 9564 4667 9518
4611 9556
TIME...MOT...LOC 0932Z 287DEG 32KT 4651 9595
$$
MNC111-221000-
/O.CON.KFGF.SV.W.0116.000000T0000Z-170722T1000Z/
Otter Tail MN-
432 AM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR CENTRAL OTTER TAIL COUNTY...
At 432 AM CDT, a severe thunderstorm was located over southern
Maplewood State Park, or 16 miles north of Fergus Falls, moving east
at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Star Lake around 440 AM CDT.
Big McDonald Lake, Dent and Phelps around 445 AM CDT.
Amor around 450 AM CDT.
Ottertail Lake and Richville around 455 AM CDT.
Ottertail and northern Glendalough State Park around 500 AM CDT.
This includes Interstate 94 in Minnesota between mile markers 47 and
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9620 4672 9589 4672 9564 4667 9518
4611 9556
TIME...MOT...LOC 0932Z 287DEG 32KT 4651 9595
HAIL...1.50IN
WIND...60MPH
$$
TG403
WWUS53 KFGF 220958
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
458 AM CDT SAT JUL 22 2017
MNC111-221008-
/O.EXP.KFGF.SV.W.0116.000000T0000Z-170722T1000Z/
Otter Tail MN-
458 AM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTTER TAIL COUNTY WILL
EXPIRE AT 500 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4637 9620 4672 9589 4672 9564 4667 9518
4611 9556
TIME...MOT...LOC 0958Z 287DEG 32KT 4644 9564
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:46 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 22, 2:46 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 246 AM CDT Sat Jul 22 2017 .SHORT TERM...(Today and tonight) Issued at 240 AM CDT Sat Jul 22 2017 Current convection moving into the valley region will continue to propagate east with overall weakening trend. Current timing would have pcpn exiting the FA by mid morning but will monitor and adjust accordingly. Upper low will continue to propagate east along the international border region today. Associated surface boundary currently just west of the valley should clear the forecast area to the east early this afternoon. Although low level forcing looks to be lacking, any lingering outflows from current convection could combine with respectable cold pool with upper low to produce afternoon convection mainly over the ne FA. With low freezing levels cannot rule out some marginally severe hailers with stronger storms. Column begins cooling so not as warm today. breezy conditions today mainly west of the valley. As upper low continues to propagate east any lingering showers/T should be confined to the far ne this evening. Stronger push of cold advection should allow temperatures to drop off into the 50s. .LONG TERM...(Sunday through Friday) Issued at 240 AM CDT Sat Jul 22 2017 Surface high pressure will build into the FA Sunday for dry conditions. With quite a bit cooler airmass in place highs in the 70s expected. Surface high shifts east Sunday night setting up increasing return flow and warm advection keeping temperatures from falling off too far. Highs should recover back into the 80s Monday from valley west. Next wave to track across southern Canada Monday night into Tuesday for return of rain chances as frontal boundary crosses the fa. Tuesday-Friday...Looks like this period will offer a nice stretch of weather, if you enjoy daytime temperatures near 80F, mainly dry weather, and relatively light winds. Models in decent agreement with the large scale pattern which places the forecast area under the control of SFC high pressure for much of the period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1125 PM CDT Fri Jul 21 2017 Convective threat appears to be fairly isolated, so only mentioned some VCTS for now at the TAF sites. If it gets closer can update with better timing details. Otherwise, fairly low winds until Saturday day hours. Ceilings should all be VFR, although guidance is trying to indicate some fog or low clouds around KBJI toward morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...TG/Voelker AVIATION...Godon
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 23 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
In the hours before
Special weather statement, Jul 21, 11:07 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1107 PM CDT FRI JUL 21 2017
NDZ049-052-053-220445-
Sargent ND-Richland ND-Ransom ND-
1107 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...NORTHWESTERN RICHLAND
AND NORTHWESTERN SARGENT COUNTIES UNTIL 1145 PM CDT...
At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 39 miles south of Valley City, moving east at 35 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Englevale around 1110 PM CDT.
Elliott around 1115 PM CDT.
Lisbon around 1125 PM CDT.
Venlo and Anselm around 1135 PM CDT.
McLeod around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4628 9801 4628 9803 4642 9803 4662 9716
4630 9706 4624 9801
TIME...MOT...LOC 0407Z 257DEG 47KT 4635 9797
WJBLocal storm report, Jul 21, 11:32 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FUNNEL CLOUD 5 N MINNEWAUKAN 48.14N 99.25W
07/21/2017 BENSON ND LAW ENFORCEMENT
&&
WBARRETTSpecial weather statement, Jul 22, 12:36 AM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1236 AM CDT SAT JUL 22 2017
NDZ014-015-026-220600-
Nelson ND-Benson ND-Ramsey ND-
1236 AM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...CENTRAL
NELSON AND SOUTHEASTERN RAMSEY COUNTIES UNTIL 100 AM CDT...
At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bartlett, or 19 miles southeast of Devils Lake, moving east at 35
mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Bartlett around 1240 AM CDT.
Lakota around 1245 AM CDT.
Mapes around 1255 AM CDT.
Michigan around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4809 9865 4813 9794 4783 9796 4784 9852
4785 9853 4785 9870
TIME...MOT...LOC 0536Z 270DEG 32KT 4800 9849
VGSpecial weather statement, Jul 22, 2:18 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
218 AM CDT SAT JUL 22 2017
MNZ001-002-NDZ029-030-038-039-220745-
West Polk MN-Norman MN-Steele ND-Traill ND-Barnes ND-Cass ND-
218 AM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHERN POLK...
NORTHERN CASS...TRAILL...NORTHEASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 245 AM CDT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cummings to near Pillsbury. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Cummings around 220 AM CDT.
Nielsville around 225 AM CDT.
Caledonia around 230 AM CDT.
Shelly around 235 AM CDT.
Halstad around 240 AM CDT.
Other locations impacted by these storms include American Crystal
Sugar and West Argusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4677 9759 4714 9801 4761 9691 4732 9631
4715 9671 4715 9683 4711 9682
TIME...MOT...LOC 0718Z 313DEG 33KT 4754 9696 4715 9787
TGLocal storm report, Jul 22, 2:44 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
244 AM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND GST 2 S HUNTER 47.16N 97.22W
07/22/2017 M60 MPH CASS ND PUBLIC
PERSONAL WEATHER STATION
&&
TGRAFENASpecial weather statement, Jul 22, 3:16 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
316 AM CDT SAT JUL 22 2017
MNZ002-003-022-027-028-030-220900-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-Norman MN-
West Otter Tail MN-
316 AM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHEASTERN NORMAN...
NORTHWESTERN OTTER TAIL...SOUTHERN MAHNOMEN AND BECKER COUNTIES UNTIL
400 AM CDT...
At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Twin Valley to Fargo. Movement was
southeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Twin Valley and Syre around 320 AM CDT.
Flom and Faith around 325 AM CDT.
Glyndon around 330 AM CDT.
Waubun and Buffalo River State Park around 335 AM CDT.
Ogema and Muskoda around 340 AM CDT.
Other locations impacted by these storms include Moorhead Airport and
Many Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4661 9599 4687 9678 4692 9675 4693 9679
4736 9618 4718 9555 4715 9555 4715 9545
4708 9521
TIME...MOT...LOC 0816Z 293DEG 42KT 4722 9630 4689 9682
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:28 PM CDT | Special Weather Statement | FGF | Grant | 47 min |
| Jul 22, 2:18 AM CDT | Special Weather Statement | FGF | Norman | 27 min |
| Jul 22, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 38 min |
| Jul 22, 3:07 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 53 min |
| Jul 22, 3:16 AM CDT | Special Weather Statement | FGF | Becker, Clay | 44 min |
| Jul 22, 4:41 AM CDT | Special Weather Statement | FGF | Grant, Wilkin | 64 min |
| Jul 22, 4:59 AM CDT | Special Weather Statement | FGF | Otter Tail | 46 min |
| Jul 22, 5:31 AM CDT | Areal Flood Advisory | FGF | Otter Tail | 119 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.